Heat, Northern Litchfield
- When
- July 20, 11:00 AM EST to July 21, 6:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A prolonged period of hot and humid weather occurred across northwestern Connecticut during the second half of July. Heat indices peaked between 95 and 103 degrees during the afternoon hours on July 20, 21, 23 and 24.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A prolonged period of hot and humid weather occurred across northwestern Connecticut during the second half of July. Heat indices peaked between 95 and 103 degrees during the afternoon hours on July 20, 21, 23 and 24. Governor Ned Lamont activated Connecticut's extreme hot weather protocol from July 19 to July 24 which allowed state agencies, municipalities and others to coordinate with United Way 2-1-1 to ensure information on cooling centers was available statewide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 20, 9:38 AM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1038 AM EDT Wed Jul 20 2022
.SYNOPSIS...
Hot and humid conditions are expected today with
dangerously high heat index values. It will continue to be hot and
muggy again tomorrow, with some showers and thunderstorms expected
ahead of an approaching cold front. Some of the storms could be
severe with damaging winds or hail. Behind the front, mostly dry
weather will return, but it will stay very warm and sticky for
Friday into the weekend. More thunderstorms are possible by
Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update at 1030 AM EDT...Temperatures are running 1-3 degF above
forecast values across the Hudson and Mohawk Valleys this
morning. Have thus edged temps up slightly across the CWA
through this evening and raised high by about 1 degree. Dewpoint
temps have begun to decrease slightly as drier air is mixed
down from aloft, consequently have reduced dwpts 1-2F through
the remainder of the day. Nonetheless, apparent temps are still
well above advisory criteria, and have extended the active heat
advisory to include eastern Rensselaer County through 8 PM EDT
tonight as many locales, particularly in the northern portion of
the county, surpass advisory criteria. Have included slight
chance PoPs of 15-20 percent in the Catskills and Adirondacks
through 22Z as, even in the absence of any large scale forcing,
differential heating on terrain may suffice to initiate isolated
showers. Thunder is possible, but have excluded it from the
forecast as the chances appear too low. Previous discussion
below...
As of 641 AM EDT...Upper level shortwave ridging will be
centered over the area for today. Although 500 hpa height values
are not extreme, 850 temps are very warm, with values around
+20 C over the region. At the surface, weak high pressure is
centered over the area, with a much larger subtropical high
situated well southeast over the western Atlantic Ocean.
Some convection passed over the region overnight, but is now
exiting off to the east and weakening as it moves into central
New England. While there are some lingering clouds behind this
activity, most areas have been clearing out rather quickly. Some
additional clouds are also located over western and central NY
but these look to mainly pass by to the southwest or dissipate
before reaching the area.
With a good amount of sunshine already out, it should warm up
fairly quickly this morning. 00z NAM/GFS BUFKIT soundings show
impressive mixing for mid-July, with mixing depth expected to
reach 750-800 hpa today. While dewpoints may start out in the
upper 60s to low 70s this morning, they will likely lower within
the deep mixing for this afternoon into the mid 60s. Additional
compressional heating from downsloping looks limited today
compared to other high-heat days earlier this year, as winds in
the lower portion of the atmosphere look fairly light. Still,
the warm temps aloft and deep mixing should still yield valley
temps reaching the mid 90s, with 80s across the high terrain.
Dewpoints will be high enough to allow heat index values to
reach the upper 90s to near 100 degrees and the ongoing Heat
Advisory will remain in effect.
Despite an unstable and muggy low-level air mass in place, lack
of large-scale forcing should keep it precip-free today, with no
convection expected to form during the day today. Sky cover
should be mostly sunny this afternoon, with just some scattered
diurnal cu over the high terrain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Upper level ridging will start moving off to the east as a
shortwave trough begins approaching from the Great Lakes for
tonight. It should be staying precip-free for most of the night,
although a few showers may start getting close to western areas
towards daybreak Thursday. Otherwise, very warm and muggy
conditions are expected through the overnight tonight. Valley
areas may only lower into the low to middle 70s for lows, with
even upper 60s over the mountains. While skies may start out
fairly clear, mid and high level clouds will be increasing
through the night.
On Thursday, fairly potent upper level shortwave will be passing
by to the north across Quebec. Decent mid-level flow in place
should allow for 0-6 km bulk shear values to reach about 30-40
kts through the day. Although there may be a few spotty showers
and some clouds to start the day, enough breaks in the clouds
should allow for another warm day, as it remains very warm
aloft. Daytime temps should reach the upper 80s to mid 90s once
again and surface dewpoints look higher than Wednesday, as the
low-level flow strengthens out of the south, putting dewpoints
into the 70s. MLCAPE values should reach 1000-2000 J/kg across
the entire area. With heat index values reaching advisory
criteria once again, will extend the Heat Advisory for the
Capital Region on south and east into Thursday as well.
As a surface cold front moves through the area from west to
east, some convection looks to develop for the late morning
through early evening hours. Damaging winds will be possible
within the strongest storms, as small lines/bows look to
develop and move west to east across the area. Some large hail
can't be ruled out within the strongest cores as well. SPC has
most of the area in a slight risk for severe storms, which
matches our thinking as well.
Storms will be diminishing for Thursday night, as the front
moves eastward across the area. Despite being behind the front,
it won't be too much cooler or less humid and lows will remain
in the 60s.
Mainly dry weather is expected on Friday, although still can't
totally rule out a stray late-day shower or t-storm, as a subtle
upper level disturbance rotates around the large scale upper
level low over western Quebec. With a warm and humid air mass
still in place, a rogue damaging wind gust will be possible
within any t-storm. SPC has a marginal risk in place for Friday
and we totally can't rule out a stray severe weather report.
Otherwise, skies will be partly to mostly sunny. With 850 hpa
temps still around +17 C and good mixing expected, highs will
only again be in the mid 80s to low 90s across the area. Heat
Index values should be just below advisory criteria, but it will
be close in some southern areas. It will remain warm and sticky
into Friday night, although any convection should diminish, with
lows in the mid to upper 60s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
During the weekend, the local area will be located in quasi-zonal
midlevel flow between expansive anomalous ridge over the southern
half of the CONUS and a closed low over southern Hudson Bay. Low-
level southerly to southwesterly flow will transport the hot airmass
into our area, with 850 mb temps in the vicinity of 20C advertised.
These are anomalously warm, even during this time of year which is
the climatological peak. Models favor a dry forecast for Saturday
with near average PWATs and no forcing for ascent. Dewpoints are
modeled to not be too high in the low to mid-60s, but high temps may
be close to Heat Advisory criteria in the mid-90s in the valleys.
Low-midlevel flow is forecast to strengthen Sunday ahead of
potential low-amplitude disturbance around the base of the Hudson
Bay upper low. This will both allow a frontal boundary to gradually
approach our area, and also potentially advect in even warmer low-
level air. Actual highs will be dependent upon timing of the front
and associated clouds/convection, which is uncertain. Especially
from Albany south, we could be looking at another hot day with heat
headlines being possible. If the front and forcing for ascent
spreads in during peak heating, an active day in terms of convection
would be possible.
Will retain PoPs Sunday night into Monday due to uncertainty with
the speed of the frontal passage. Temps forecast to ease downward
for the beginning of next week with the front ushering in a less
oppressive airmass, with highs back near climo. High pressure likely
builds in in the wake of the front, leading to dry weather for
Tuesday (possibly Monday as well).
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12z Thu...VFR conditions are expected to prevail through the
TAF period beneath a ridge of high pressure aloft. Just a few
diurnal cu and mid/high clouds around during most of the upcoming
day Wednesday into early Wednesday night.
Winds will become southerly to westerly at around 5 to 10 kt this
afternoon.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
It will be hot today with RH values as low as 40 to 50 percent
in the afternoon hours. West to southwest winds will generally
be 5 mph or less. RH will recover back above 75 percent tonight
with some dew formation. Although it will be hot again on
Thursday, RH values will mainly be above 50 percent. Some
scattered showers and thunderstorms are possible and a wetting
rainfall is possible. Southerly winds will be 5 to 10 mph
through the day and will switch to the west to southwest by late
in the day.
Very warm and mainly dry weather is expected on Friday with RH
values as low as 35 percent. Westerly winds will be 5 to 10 mph
on Friday.
&&
.HYDROLOGY...
Dry and hot weather is expected today, allowing for river and
stream levels to remain fairly steady. A cold front will bring
some showers and thunderstorms to the region on Thursday. With a
humid air mass in place, any thunderstorm will be capable of
producing heavy downpours, which may lead to localized flash
flooding of small streams or creeks or ponding in urban and low
lying areas. However, heavy rainfall amounts won't be
widespread enough to cause any issues on larger rivers and
streams.
A stray thunderstorm can't be ruled out Friday or Saturday,
although most spots will be staying dry. A better chance for
showers and thunderstorms is possible on Sunday. Again,
thunderstorm rainfall won't be enough to cause widespread hydro
issues, but localized ponding or minor flooding can't be ruled
out.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Thursday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT Thursday for NYZ049-050-052-053-
059>061-064>066.
Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
048-054-063-083-084.
MA...None.
VT...None.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis/Picard
SHORT TERM...Frugis
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous Weather Outlook National Weather Service Albany NY 429 AM EDT Wed Jul 20 2022 CTZ001-013-NYZ049-050-052-053-059>061-064>066-211100- Northern Litchfield-Southern Litchfield-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- 429 AM EDT Wed Jul 20 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for the central and southern Taconics, mid Hudson Valley and Capital Region of eastern New York and northwestern Connecticut. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance of thunderstorms late Wednesday night into Thursday, with a marginal to slight risk of severe weather on Thursday. Any thunderstorm will be capable of producing damaging winds or hail as it moves west to east across the area. Although thunderstorms will only be isolated in coverage, there is a marginal risk for severe thunderstorms on Friday, as any stray storms in the afternoon or evening may contain damaging winds. With hot and humid weather expected again, heat index values will be very high on both Saturday and Sunday. Heat headlines may be needed again. There is also a chance of thunderstorms on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Thursday. MAZ001-025-NYZ032-033-042-047-051-054-058-082-VTZ013>015-211100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Northern Warren-Schoharie-Western Albany-Eastern Rensselaer- Western Greene-Northern Fulton-Bennington-Western Windham- Eastern Windham- 429 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for the Berkshires of western Massachusetts, the western and southern Adirondacks, northern Taconics, western Greene County and Schoharie County of eastern New York and all of southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms late Wednesday night into Thursday, with a marginal to slight risk of severe weather on Thursday. Any thunderstorm will be capable of producing damaging winds or hail as it moves west to east across the area. Although thunderstorms will only be isolated in coverage, there is a marginal risk for severe thunderstorms on Friday, as any stray storms in the afternoon or evening may contain damaging winds. There is also a chance of thunderstorms on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Thursday. NYZ038>041-043-048-063-083-084-211100- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Washington-Western Schenectady-Western Ulster- Southeast Warren-Southern Washington- 429 AM EDT Wed Jul 20 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Ulster County, the Mohawk Valley and the Glens Falls and Saratoga Springs area of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms late Wednesday night into Thursday, with a marginal to slight risk of severe weather on Thursday. Any thunderstorm will be capable of producing damaging winds or hail as it moves west to east across the area. Also, heat index values will be close to advisory criteria once again thanks to very warm temperatures and high humidity levels and a Heat Advisory may be needed again for Thursday. Although thunderstorms will only be isolated in coverage, there is a marginal risk for severe thunderstorms on Friday, as any stray storms in the afternoon or evening may contain damaging winds. With hot and humid weather expected again, heat index values will be very high on both Saturday and Sunday. Heat headlines may be needed again as well. There is also a chance of thunderstorms on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Thursday.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044514, 1044515, 1044516, 1044517.